About this Journal Submit a Manuscript Table of Contents
ISRN Dermatology
Volume 2011 (2011), Article ID 947284, 2 pages
http://dx.doi.org/10.5402/2011/947284
Case Report

Severe Hair Loss of the Scalp due to a Hair Dye Containing Para phenylenediamine

1Department of Dermatology, Niigata Central Hospital, Jyoetsu, Niigata 943-0192, Japan
2Department of Dermatology, Graduate School of Medicine and Pharmaceutical Sciences, University of Toyama, Sugitani, Toyama 930-0194, Japan

Received 23 February 2011; Accepted 11 April 2011

Academic Editor: C. K. Janniger

Copyright © 2011 Waka Ishida et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We report the case of a 41-year-old female showing severe hair loss approximately 90% after the use of a hair dye. These symptoms developed six days after the use of a hair dye containing PPD. A patch test showed a (++) reaction at 48 h to 1% PPD in petrolatum, whereas all metals and white petrolatum were negative. She was therefore diagnosed with contact dermatitis due to PPD, resulting in hair loss. The skin lesions gradually improved after starting treatment with the systemic corticosteroids. The possibility that allergic contact dermatitis from hair dyes may be responsible for telogen effluvium should always be considered in a patient with increased hair loss.